Hail, Colfax
- When
- June 5, 1:58 PM MST to 2:03 PM MST
- Where
- Colfax County, 4 mi W of Maxwell
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 36.540, -104.612
NSSL SHAVE passed along report of quarter size hail near Maxwell.
A subtropical jet stream moving northeast over New Mexico interacted with deep Gulf of Mexico moisture in place from the central mountain chain into the eastern plains on the 5th. Showers and thunderstorms developed along the mountains of central New Mexico and moved northeast across the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A subtropical jet stream moving northeast over New Mexico interacted with deep Gulf of Mexico moisture in place from the central mountain chain into the eastern plains on the 5th. Showers and thunderstorms developed along the mountains of central New Mexico and moved northeast across the plains. Quarter size hail was reported along Interstate 25 near Maxwell and some wind damage was reported to trees around Roswell. Several other very strong storms were noted however no severe reports were obtained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 10:52 AM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1152 AM MDT FRI JUN 5 2015 .FIRE WEATHER UPDATE... ABUNDANT MOISTURE WILL CONTINUE TO FLOW NORTHWARD AHEAD OF A PACIFIC LOW. SCATTERED TO NUMEROUS SH/TS WILL DEVELOP AS THE DAY PROGRESSES. IMPACTS ARE LIKELY AT ALL OF THE TERMINAL SITES. IT DOESNT APPEAR MVFR CIGS/VIS WOULD OCCUR WITH THE ACTIVITY ALTHOUGH CANT RULE IT OUT FOR A SHORT DURATION. OCCNL MTN TOP OBSCD EXPECTED. GUSTY WINDS WOULD ALSO BE ASSOCIATED WITH SOME OF THE ACTIVITY AND MOST LIKELY AT AEG/ABQ/SAF. SOME OF THE ACTIVITY WILL LESSEN MID/LATE EVENING. THE BEST CHANCE OF OVERNIGHT ACTIVITY WILL BE ACROSS THE FOUR CORNERS REGION. 50 && .PREV DISCUSSION...351 AM MDT FRI JUN 5 2015... .SYNOPSIS... MID AND HIGH LEVEL MOISTURE HAS CERTAINLY INCREASED DRAMATICALLY AREAWIDE OVER THE PAST 18 HOURS...WHILE LOW LEVEL GULF MOISTURE HAS EXPANDED WESTWARD TO COVER MUCH OF THE EAST HALF OF NEW MEXICO. THIS WILL RESULT IN A GOOD CROP OF SHOWERS AND SCATTERED MAINLY AFTERNOON STORMS ACROSS WEST CENTRAL AND NORTHWEST NEW MEXICO AND...IN A CLOSE SECOND...THE EAST THIRD TO NEARLY HALF OF THE STATE. PATTERN TO REPEAT SOMEWHAT SIMILARLY SATURDAY...THOUGH FAR WEST OR SOUTHWEST SECTIONS MAY SEE A LITTLE LESS COVERAGE AND CENTRAL SECTIONS JUST MAYBE A BIT MORE. THEREAFTER SOME DRYING LOOKING MORE LIKELY TO INVADE FROM THE WEST LOWERING CHANCES ACROSS THE WEST HALF SIGNIFICANTLY AND TO A LESSER DEGREE ACROSS THE EAST SUNDAY AND MONDAY. THE PATTERN MAY FAVOR SOME SLIGHT TO MODERATE INCREASE IN CHANCES WEST AND CENTRAL MIDWEEK NEXT WEEK. && .DISCUSSION... TODAY BRINGS A MAJOR UPTICK IN MOISTURE ACROSS THE STATE...TOP DOWN MOISTENING HAS OCCURRED MAINLY WEST HALF WITH BOTH LOWER AND HIGHER LVL MOISTURE HAVING INCREASED ACROSS THE EAST. SATELLITE IMAGERY SUGGESTS THAT ALREADY A DECENT AMOUNT OF THIS HIGHER LVL MOISTURE SEEMS TO BE BEING PULLED FROM BLANCA. THE RESULT SHOULD BE A GOOD CROP OF SHOWERS AND SCATTERED MAINLY AFTERNOON STORMS ACROSS WEST CENTRAL AND NORTHWEST NEW MEXICO AND ALMOST AS WIDESPREAD ACROSS MUCH OF THE EAST. UPPER LEVEL LOW TO THE WEST WILL SLIDE A BIT EASTWARD...THUS THE FOCUS FOR STORMS ON SATURDAY SHOULD BE MORE ACROSS NORTHERN MTNS AND NEAR TO A LITTLE WAYS EAST OF THE CENTRAL MTN CHAIN. THIS SHOULD FAVOR THE RIO GRANDE VALLEY A LITTLE MORE SO THAN TODAY...BUT LIKELY NOT SOLID COVERAGE OF DECENT AMTS. PWATS INCREASING QUITE A BIT TODAY INTO SAT. THUS... AREAS OF HEAVY RAIN AND PERHAPS SOME LOCALIZED...GENERALLY MINOR...FLOODING WILL BE POSSIBLE EACH DAY...TODAY ACROSS ROUGHLY NW THIRD AND BETWEEN EAST SLOPES OF CENTRAL MTN CHAIN AND THE WESTERNMOST COUNTIES OF THE EASTERN PLAINS. SOME DRYING LOOKING INCREASINGLY LIKELY TO INVADE FROM THE WEST LOWERING CHANCES ACROSS THE WEST HALF SIGNIFICANTLY AND TO A LESSER DEGREE ACROSS THE EAST SUN AND MON. EARLY TO MID WEEK ACTIVITY WILL DEPEND LARGELY ON THE ON THE TRACK OF HURRICANE BLANCA REMNANTS. BUILDING RIDGE ALOFT ACROSS NM ON S AND SE MAY PUSH ITS MOISTURE FARTHER WEST AND SLOW DOWN ITS NORTHWARD ADVANCE SOMEWHAT...AS WELL AS ALLOWING IT MORE TIME TO RAIN ITSELF OUT BEFORE GETTING INTO NM...IF INDEED IT DOES AT ALL. STILL THIS MAY STILL FAVOR SOME SLIGHT TO MODERATE INCREASE IN CHANCES WEST AND CENTRAL MIDWEEK NEXT WEEK. 43 && .FIRE WEATHER... TOP DOWN MOISTURE IS INCREASING OVER CENTRAL AND WESTERN NM THIS MORNING AS PART OF THE REMNANT MOISTURE TAP FROM FORMER HURRICANE ANDRES SLIDES THROUGH NORTHERN MEXICO. HUMIDITY RECOVERIES ARE STILL POOR IN THE RIO GRANDE VALLEY WHERE MOISTURE ADVECTION HAS STRUGGLED TO TAKE PLACE. THAT WILL CHANGE THROUGH THE DAY AS SHOWERS AND STORMS SLIDE EAST INTO THE AREA. ANOTHER ROUND OF STRONG STORMS IS POSSIBLE OVER THE EASTERN PLAINS WITH HEAVY WETTING FOOTPRINTS. BY TONIGHT RECOVERIES WILL TREND SIGNIFICANTLY HIGHER FOR ALL AREAS THAN HAS BEEN THE CASE THE PAST SEVERAL DAYS. SATURDAY WILL FEATURE THE BEST MOISTURE AND INSTABILITY FOR CENTRAL AND WESTERN NM SO WETTING RAINS ARE LIKELY...PARTICULARLY WITHIN THE HIGH TERRAIN. A FEW MOUNTAIN AREAS MAY PICK UP NEAR 1 INCH OF RAIN. GUIDANCE CONTINUES TO TREND TOWARD A PRONOUNCED DRY SLOT ADVANCING EASTWARD INTO WESTERN NM SUNDAY BEHIND THE REMNANT MOISTURE. MIN RH VALUES ARE FORECAST BLW 20 PCT MOST AREAS SUNDAY WEST OF THE DIVIDE AND WINDS BREEZY IN THE AFTERNOON. FOCUS FOR WETTING RAINFALL WILL AGAIN SHIFT BACK TO THE EAST. A COMPLEX WEATHER PATTERN IS BECOMING MORE EVIDENT THROUGH MUCH OF NEXT WEEK. THE UPPER HIGH BUILDING OVER TEXAS APPEARS TO SHIFT THE REMNANTS OF HURRICANE BLANCA INTO NORTHWEST MEXICO MONDAY THEN INTO ARIZONA TUESDAY. DRY AIR WRAPS AROUND THE REMNANT MOISTURE INTO MUCH OF NORTHERN NM AND FORCES A BIG DOWNTICK IN SHOWER AND THUNDERSTORM COVERAGE. BY WEDNESDAY THE REMNANT CIRCULATION FINALLY EJECTS EAST AND TRENDS STORM COVERAGE UP OVER NM THROUGH THURSDAY. ANY SLIGHT CHANGE IN THE POSITION OF SEVERAL FEATURES COULD REALLY ALTER HOW MUCH WETTING RAINFALL IS RECEIVED THROUGH NEXT WEEK. NONETHELESS... THERE STILL APPEARS TO BE NO SUBSTANTIAL FIRE GROWING PATTERN IN STORE FOR THE AREA. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 612 AM MDT FRI JUN 5 2015 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 612 AM MDT FRI JUN 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST NEW MEXICO MAINLY NEAR AND EAST OF A LINE FROM RATON TO SANTA ROSA FROM MID AFTERNOON THROUGH MID EVENING. THE MAIN THREATS SHOULD BE STRONG GUSTY WINDS AND LARGE HAIL. ALSO...A STRONG STORM OR TWO IS POSSIBLE IN FAR NORTHWEST NEW MEXICO WITH SMALL HAIL AND GUSTY WINDS THE MAIN RISKS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON INTO THE EVENING...ESPECIALLY ACROSS EAST CENTRAL AND NORTHEAST NEW MEXICO...PRIMARILY WEST OF A LINE FROM CLAYTON TO MELROSE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO SATURDAY AFTERNOON AND EVENING...ALSO THE EAST HALF OF NEW MEXICO SUNDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL AGAIN BE STRONG WINDS AND HAIL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY AND SUNDAY AFTERNOON AND EVENING FOR MAINLY THE EAST HALF OF NEW MEXICO FOR MAINLY THE RISK OF LARGE HAIL AND STRONG THUNDERSTORM WINDS. 43
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 AM MDT FRI JUN 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG ROSEBUD 35.84N 103.44W
06/04/2015 HARDING NM PUBLIC
&&
EVENT NUMBER ABQ1502253
RJOJOLASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT FRI JUN 5 2015
NMZ526-052015-
SOUTH CENTRAL MOUNTAINS-
143 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 215
PM MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMOKEY BEAR HISTORICAL PARK...OR 17 MILES
NORTHEAST OF RUIDOSO...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPITAN...SMOKEY BEAR HISTORICAL PARK...ENCINOSO...FORT STANTON AND
ANGUS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3352 10568 3379 10565 3375 10546 3373 10546
3373 10543 3371 10542 3372 10540 3374 10539
3373 10536 3371 10536 3370 10532 3347 10547
TIME...MOT...LOC 1942Z 194DEG 12KT 3357 10556
34SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT FRI JUN 5 2015
NMZ528-052100-
FAR NORTHEAST HIGHLANDS-
220 PM MDT FRI JUN 5 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLFAX COUNTY...
AT 219 PM MDT...A STRONG THUNDERSTORM WAS NEAR MAXWELL...OR 12 MILES
NORTH OF SPRINGER...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAXWELL.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 421 AND 434.
OTHER LOCATIONS IN THE WARNING INCLUDE MAXWELL NATIONAL WILDLIFE
REFUGE.
LAT...LON 3649 10441 3645 10468 3657 10475 3673 10460
3674 10457 3674 10455
TIME...MOT...LOC 2019Z 219DEG 15KT 3655 10464
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT FRI JUN 5 2015
NMZ529-052130-
NORTHEAST HIGHLANDS-
247 PM MDT FRI JUN 5 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAN MIGUEL
COUNTY...
AT 247 PM MDT...A STRONG THUNDERSTORM WAS OVER RIBERA...OR 17 MILES
SOUTHWEST OF LAS VEGAS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RIBERA...TECOLOTE...OJITOS FRIOS AND CHAPELLE.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 321 AND 338.
LAT...LON 3530 10518 3531 10548 3540 10550 3547 10544
3544 10541 3544 10537 3547 10537 3549 10540
3551 10540 3553 10536 3556 10535 3558 10531
3558 10529
TIME...MOT...LOC 2047Z 239DEG 14KT 3539 10541
50SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 256 PM MDT FRI JUN 5 2015 NMZ539-540-052130- SOUTHWEST CHAVES COUNTY-EASTERN LINCOLN COUNTY- 256 PM MDT FRI JUN 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN COUNTY... AT 256 PM MDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF TINNIE... OR 24 MILES EAST OF RUIDOSO...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PICACHO...TINNIE AND SUNSET. LAT...LON 3307 10532 3333 10532 3348 10506 3309 10497 TIME...MOT...LOC 2056Z 264DEG 21KT 3323 10528 50
The Pueblo radar (KPUX), 217 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
NSSL SHAVE passed along report of quarter size hail near Maxwell.
New Mexico Department of Transportation reported 1 inch of quarter size hail fell along interstate 25 between Maxwell and Raton. Snow trucks were brought out to plow hail off the road.
Spotter passed along pictures of large tree limb blown over by thunderstorm wind gust in Roswell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571703, 571704, 571705.